Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 46, NWS Jackson, MS

February 18, 2020Clay County, Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 18, 2020, 2:06 PM CST for Clay County, Webster County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2020, 2:06 PM CST (20:06 UTC)
Expired
Feb 18, 2020, 5:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 4:30 PM CSTFLASH FLOOD3 Wsw Una, MSA FEW ROADS WERE FLOODED ACROSS NORTHERN PORTIONS OF THE COUNTY.
Feb 18, 4:30 PM CSTFLASH FLOODWest Point, MSA FEW STREETS WERE FLOODED AROUND TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 144 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS54 KJAN 182006
FFWJAN
MSC025-155-182300-
/O.NEW.KJAN.FF.W.0046.200218T2006Z-200218T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
206 PM CST Tue Feb 18 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Webster County in north central Mississippi...
  Clay County in northeastern Mississippi...

* Until 500 PM CST.

* At 205 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  West Point, Montpelier, Eupora, Mathiston, Cumberland, Griffith,
  Clarkson, Pheba, Bellefontaine, Pala Alto, Embry, Mantee and
  Walthall.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3356 8873 3356 8909 3353 8909 3352 8926
      3347 8934 3346 8951 3372 8951 3372 8919
      3374 8919 3374 8904 3375 8903 3376 8893
      3381 8893 3381 8872 3368 8872 3368 8849
      3365 8852 3364 8850 3362 8851 3361 8848

FLASH FLOOD...RADAR INDICATED

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 12:00 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 18, 12:00 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1200 PM CST Tue Feb 18 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
A mix of LIFR/IFR/MVFR conditions prevail across TAF sites and
expect these conditions to continue through the day. A cold front
currently extends across the northern portions of the area and
this front will slowly move southeast. As the front moves across
the area, showers and thunderstorms are likely at all sites today
into tonight. Expect widespread LIFR/IFR ceilings to return this
evening and continue through the end of the period. Light
southwest winds will swing around to the north behind the boundary
with gusts from 20-25 mph possible with frontal passage. /15/

&&

.DISCUSSION...
A cold front currently extends from Southern Arkansas into
Northeast Mississippi this morning. Showers and thunderstorms
are occuring along and ahead of the boundary, and this will
continue as the boundary slowly moves southeast across the area.
It continues to look like around 1-2 inches of rainfall, but
there could be localized higher amounts today into tonight. With
lapse rates of around 5.5C/KM and a decent amount of shear,
expect the storms to remain sub-severe for the most part, but an
isolated strong to severe storm cannot be ruled out this
afternoon. Made some adjustments to the wx/pop grids and the
updates are already out. /15/

Prior discussion below:

Today and Tonight: WV imagery this morning continues to show a
steady stream of moisture across the area extending back across
TX/Mexico and west of Baja as the mid level southwest flow regime
persists. At the surface, capped warm sector has spread to all but
the far northeast portions, but this area will be claimed, as well,
later this morning. Further to the northwest, a shallow slow moving
cold front was draped across AR.

Not expecting much more than a few showers below the capping
inversion early this morning, but that will change as the cold front
enters northwest portions by late morning. Frontal forcing will be
sufficient to break the cap with showers and thunderstorms
developing along and behind the boundary as the deep southwest flow
aloft maintains post frontal ascent. PWs from 1.5-1.75 inches and
parallel orientation of the boundary to the flow aloft will allow
for efficient rainfall production as cells train repeatedly over the
same areas. Consensus of broad scale models and CAM guidance
favor a corridor from extreme northeast LA to northeast MS where
1-2 inches and locally higher rainfall amounts will occur mainly
this afternoon and evening. Have expanded the FFA to account for
these areas and will do likewise with the elevated flood threat in
the HWO./GG/

Wednesday through next Monday: Quasi-zonal flow aloft persists
across the region Wednesday and Thursday. Rain chances shift south
with the passage of the front on Wednesday. However, overnight
and into Thursday, rain chances will again increase across the
region as another disturbance aloft shifts across the forecast
area ahead of a stronger trough dropping east southeast out of the
Upper Mississippi River Valley, across the Ohio River Valley, and
towards the East Coast.

Although there will be a lack of surface moisture over the region,
moisture aloft will increase under west to southwest flow. This will
all result in light to moderate rain falling across the CWA late
Wednesday night through early Thursday evening.  Currently, it looks
like the higher rainfall totals, 0.75-1.25 inches, are possible
mainly south of the Interstate 20 corridor.  While amounts between
0.10-0.50 inches currently appear possible elsewhere.

Flow behind this system will become northwesterly, resulting in a
colder drier airmass advecting into the region overnight Thursday
into Friday, and hanging around into Saturday.  Quiet weather is
also currently expected across the CWA during this time. However as
Sunday rolls around, rain chances begin increasing again from west
to east, and continuing into Monday. This, as a closed upper level
low swings across the plains states, and northeast towards the Great
Lakes region. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  47  55  43 /  79  93  52  92
Meridian      75  49  57  44 /  78  93  54  91
Vicksburg     74  46  54  42 /  88  93  52  93
Hattiesburg   77  55  61  49 /  65  86  77  94
Natchez       76  48  55  45 /  45  93  86  94
Greenville    67  41  50  40 /  90  86  22  76
Greenwood     68  43  54  39 /  90  92  22  76

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through late tonight for MSZ027>033-035>056.

LA...Flash Flood Watch through late tonight for LAZ009-016.

AR...None.

&&

15
Hazardous weather outlook, Feb 18, 4:00 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
400 AM CST Tue Feb 18 2020

ARZ074-075-LAZ007-008-015-023>026-MSZ018-034-057>065-191000-
Ashley-Chicot-Morehouse-West Carroll-Richland-Franklin LA-
Catahoula-Tensas-Concordia-Bolivar-Washington-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-
400 AM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, east central Mississippi,
northwest Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through Tonight

FOG
THREAT...Limited
TIMING...Through mid morning

Rainfall amounts around one inch with locally higher amounts, in
a short amount of time, will be possible through tonight. This
may lead to localized flash flooding and worsen ongoing river
flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

Patchy dense fog is possible with visibilities potentially down
to a quarter of a mile.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ019-025-026-191000-
Sunflower-Leflore-Grenada-
400 AM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of north central
Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through Tonight

Rainfall amounts around one inch with locally higher amounts, in
a short amount of time, will be possible through tonight. This
may lead to localized flash flooding and worsen ongoing river
flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ027>033-036>039-044>046-191000-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-
Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
400 AM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Through Tonight

Rainfall amounts of one to two inches with locally higher
amounts, in a short amount of time, will be possible through
tonight. This will likely lead to areas of flash flooding and
worsen ongoing river flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ009-016-MSZ035-040>043-047>056-191000-
East Carroll-Madison LA-Humphreys-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-
400 AM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Through Tonight

FOG
THREAT...Limited
TIMING...Through mid morning

Rainfall amounts of one to two inches with locally higher
amounts, in a short amount of time, will be possible through
tonight. This will likely lead to areas of flash flooding and
worsen ongoing river flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

Patchy dense fog is possible with visibilities potentially down
to a quarter of a mile.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ066-072>074-191000-
Jones-Marion-Lamar-Forrest-
400 AM CST Tue Feb 18 2020

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Through mid morning

Patchy dense fog is possible with visibilities potentially down
to a quarter of a mile.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*FOG*
Significant...Widespread dense fog with visibilities a quarter
 mile or less are likely.
Elevated...Areas of dense fog with visibilities a quarter mile
 or less are likely.
Limited...Patchy dense fog is possible with visibilities
 potentially down to a quarter of a mile.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:34 PM CSTFlash Flood WarningJANCarroll, Holmes, Humphreys, Leflore, Montgomery, Sunflower3 hr
Feb 18, 3:22 PM CSTFlash Flood WarningJANChoctaw, Lowndes, Oktibbeha3 hr
Feb 18, 5:21 PM CSTSpecial Weather StatementJANNeshoba39 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.